SHOPTALK /

Shop talk full

No more fainting in your practice

How to halt vasovagal reactions in three easy steps.

by Patty Cason, MS, FNP-BC

published 08/01/14

It happens all the time: just as you are preparing to place an IUD, your patient faints. All of us who have been involved with patient care for any length of time know how scary, disruptive, and unpleasant for a patient a vasovagal reaction can be. The good news is that if you are alert to the signs of an impending vagal, you can almost always prevent loss of consciousness.

Once you are a pro at recognizing these signs, you can use these simple tips so you'll (almost) never have to manage vasovagal fainting in your practice again. In the 10 years I've used these tips, I've had only one patient who fainted.

The basics: Pathophysiology of a vasovagal reaction

A vagal begins with excessive pooling of blood in the arms and legs. This causes a sudden drop in the return of blood from peripheral veins, triggering a cardiac “hypercontractile” state—i.e. the heart beats faster. Paradoxically, this provokes both a reflex bradycardia—an abnormally slow heart beat—and a drop in peripheral vascular resistance, meaning the body suddenly needs less energy to push blood through blood vessels. Together, these reactions lead to reduced brain perfusion, and too little blood in the brain can cause fainting.

1. Know the common triggers

  • There are some common events in patient care that can trigger vasovagal reactions:
  • Invasive procedures like cervical or uterine biopsies or placement of an IUD
  • Pap tests
  • Blood draws
  • “Fainting at the sight of blood”
  • Injections
  • Watching a loved one have a procedure

2. Be alert for pre-syncopal signs or symptoms

Maintain communication with your patient during these types of procedures. This will help you to notice the signs, and allow the patient to let you know about an early warning symptom.

Here are signs you may see:

  • Diaphoresis (sweating)
  • Facial pallor (pale or green/grey)
  • Dilated pupils
  • Yawning
  • Fatigue, restlessness

Here are signs your patient may tell you about:

  • Lightheadedness, dizziness
  • Nausea
  • Ringing in the ears
  • Blurred or reduced vision (spots, dark, grey tone, or tunnel-vision)
  • Sudden sensation of feeling hot or cold
  • Sudden feeling of need to urinate or defecate
  • Headache

3. Stop the vasovagal reaction

As soon as you see one of these symptoms, pause what you are doing and instruct the patient to contract the muscles in her arms and legs isometrically. That’s it—her symptoms will usually stop immediately.

Here are the details for talking patients through this process:

  • I instruct a patient to intensely grip her arm, hand, leg, and foot muscles. I have her keep her abdominal muscles relaxed. There is no need to bring the legs together; no need to change position—just have her strongly tense the muscles.
  • You can demonstrate for her which muscles to tense by touching her lower leg, foot, knee, lower thigh, hand, and arm.
  • You can say: “Tense up your muscles here, all of the muscles in your hands and arms and feet and legs—you don’t need to move them at all—just grip your muscles really strongly. Now hold it… hold it.”
  • You can advise the patient to hold the contraction until you think she may be getting tired, then have her take a break for a moment. “And now grip your muscles again, really tight!” You can continue to do this for as long as it is necessary, but often only once or twice is sufficient.
  • Why does this prevent a vasovagal reaction? Since the first event that occurs with a vagal response is pooling of blood in the arms and legs, it turns out that if the person contracts the muscles in the extremities, the blood is pushed back into the center of the body. This halts the vasovagal and prevents loss of consciousness.

Is your patient a fainter?

Vasovagal reactions (a.k.a. neurocardiogenic syncope) occur more frequently in people who have a predisposition, so ask your patients if they have ever fainted at the sight of blood or lost consciousness when having an injection or procedure. If yes, prior to a procedure:

  1. Be sure your patient is well hydrated.
  2. Be sure your patient has eaten.
  3. Teach your patient how to stop the reflex if s/he starts to feel early warning symptoms.

Another trick is to recommend that patients cross their legs before a blood draw or an injection.

Want to learn more?

Here is some additional reading:

Patty Cason, MS, FNP-BC, is a family nurse practitioner with a specialty in gynecology. She is an Assistant Clinical Professor at the UCLA School of Nursing and a trainer for health care providers nationwide. Patty is motivated by the goal of helping everyone have more and healthier sex. When not working, she loves to dance and create pottery on the wheel.
read more about:shoptalk
read our commenting policy »
House ad catalogsHouse ad remindersJoin bedsider providers